Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
March 8, 2008

Research: Causes and Prevention

Question from Beaufort, North Carolina, USA:

My daughter was diagnosed with type 1 diabetes about a year and a half ago. She was two years, nine months old and has just recently turned four. She was an extremely healthy child before diagnosis. When she was 14 months old, she started snoring. I took her to an ENT specialist who stated that her adenoids were huge and she needed to be placed on a steroid nasal spray, which she was on for approximately nine months. It definitely helped her snoring and decreased the size of her adenoids but, in my heart, I feel that this is what caused her diabetes. No one has ever really mentioned this "possibility" to me before, but I've started noticing the phrase "steroid-induced diabetes" popping up more and more. What is your opinion? Would anything be done different if it were indeed steroid induced diabetes?

Answer:

It is not likely that there were enough steroids absorbed through this treatment route but, certainly, it is a theoretical possibility. What you imply, however, is also correct. Usually steroid-induced diabetes happens with significantly higher doses of cortisone-like steroids, not the steroids athletes are abusing. And, this would include correctly prescribed medications such as prednisone, cortisone, hydrocortisone, dexamethasone, etc. Whether or not the steroids or a growth spurt or an unrelated environmental event such as a common viral infection “touched off” the diabetes doe not much matter for your child even though it matters enormously for future research efforts. What matters is how well you monitor and deliver back the insulin that is no longer being produced.

SB